Antibiotics in kids with atopic dermatitis may increase asthma risk
Early-life exposure to antibiotics seems to worsen the risk of asthma in children with atopic dermatitis (AD), a recent study has found.
Drawing from the Longitudinal Health Insurance Database of Taiwan, the researchers enrolled AD patients younger than 6 years of age. After 1:3 matching, the final cohort included 1,251 children who developed asthma, defined as cases, and 3,753 participants who did not, defined as controls. Baseline age, sex, and comorbidity prevalence were all balanced.
Adjusted analysis revealed that exposure to antibiotics increased the likelihood of asthma development by more than three times (adjusted odds ratio [aOR], 3.68, 95 percent confidence interval [CI], 2.13–6.36). This effect was particularly strong for those under the age of 5 years (aOR, 4.14, 95 percent CI, 2.24–7.64).
Looking at specific types of antibiotics, significant risk elevations were observed with penicillin (aOR, 1.71, 95 percent CI, 1.37–2.14), cephalosporins (aOR, 1.36, 95 percent CI, 1.11–1.66), and macrolides (aOR, 1.51, 95 percent CI, 1.31–1.75).
Moreover, the impact of antibiotic use on asthma risk seemed to be dose-dependent. Those who had taken the highest cumulative defined daily dose (DDD) of penicillin (>14.75), cephalosporins (>6.68), and macrolides (>4.29) were more likely to develop asthma.
“[W]e concluded that frequent use of antibiotics in AD patients might exacerbate the subsequent development of asthma. The antibiotic subtype, dose, and duration of use should be taken into consideration when AD patients have infections,” the researchers said.